Dear Dr. Rassman,
For 2 years I’ve take minoxidil 5% and experienced chest pain and difficulty in breathing twice previously. Both times it happened when I mixed minoxidil with retinoic or azelaic acid and used a little bit too much acid. The first time it lasted like 3-4 days. I had chest pain, difficulty breathing, rapid heart etc.
And today, when I came home I was a little bit tired, I hesitated applying minoxidil (I use rogaine foam in the morning, kirkland in the evening). Firstly I applied azelaic acid (drug name Azelderm, %20 azelaic acid) and then the daily dosage of minoxidil to the crown area. After 20 minutes I had side effects. This is rare, only the 3rd time in 2 years. I urgently washed my hair in order to send away the minoxidil and dried it and then I went to the hospital. My blood pressure was 12/7. It was ok and the heartbeats were ok. 4 hours after applying it I feel better, but still some heart pain.
Why does this drug causes chest pain and difficulties in breathing even though my blood pressure is ok? If you have an opinion I’ll appreciate it, thank you for everything.
Minoxidil applied topically shouldn’t cause chest pain in most cases, though if you are experiencing it, I suspect your body is absorbing too much of the medication. Your chest pain sounds more like a heart attack / unstable angina type of pain. I would take this seriously and go see your doctor or go to your local ER to get your heart checked out.
Even if you still believe your chest pain is related to your minoxidil use, you cannot afford to not rule out that your chest pain can be an underlying serious condition.